Hail, Summit
- When
- May 17, 2:53 PM EST
- Where
- Summit County, Twinsburg
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.317, -81.433
Penny size hail was observed.
7 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 17, 1:42 PM EST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OHIO 242 PM EDT WED MAY 17 2006 .SHORT TERM (TONIGHT THROUGH FRI NIGHT)... MOST OF FCST AREA FINALLY ENJOYING A LITTLE SUNSHINE BUT THIS WILL BE SHORT LIVED AS ANOTHER 48 HOUR PERIOD OF ON AND OFF PRECIP ON THE WAY. LATEST WATER VAPOR IMAGERY TELLS THE STORY TODAY WITH VERY SHARP SHORT WAVE DIVING SE ACRS WI. THIS WAVE WILL MOVE INTO NW OH LATER THIS EVE. VERY COLD MID LEVEL TEMPS BEHIND THIS WAVE AND VERY STEEP LAPSE RATES EXPECTED. AS A RESULT EXPECT TSRA TO DEVELOP OVR NW OH THIS EVE WITH ACTIVITY SPREADING E ACROSS REMAINDER OF FCST AREA OVERNIGHT. BOTH 12Z GFS AND NAM NOW CLOSING 500 MB LOW OFF OVER LAKE ERIE MIDDAY THU. PRONOUNCED SFC DEVELOPMENT AS WELL WITH COLD FRONT MOVING INTO NW PA BY LATE TOMORROW AM. STRONG CAA BEHIND THIS SYSTEM AND INLAND AREAS WILL STRUGGLE TO GET MUCH ABOVE 50 DEG TOMORROW AFT. 1000 TO 500 MB APPROACH 5400 BY 00Z FRI SO WILL BE A LOT OF INSTABILITY SHRA. SFC LOW WILL FINALLY MOVE INTO SRN QUEBEC FRI AFT AND EXPECT PRECIP CHCS TO DIMINISH FROM W TO E ON FRI. SO...ALL AREAS WILL SEE CATAGORICAL WORDING WITHOUT TIMING TONIGHT WITH LIKELY OR CAT WORDING TOMORROW. BEST CHCS FOR THE INSTABILITY SHRA WILL BE OVER NE OH AND NW PA THU NIGHT AND FRI WITH ONLY SCATTERED SHRA IN THE FAR W. GFS MOS NUMBERS CONSISTENTLY COOLER THAN OTHER GUID AND WILL TREND TOWARDS THESE COOLER NUMBERS GIVEN AMOUNT OF CLOUDS AND SHRA EXPECTED. IN SUMMARY THEN...EXPECT PRECIP CHCS TO RAMP UP THIS EVE WITH PRECIP THEN LIKELY INTO THE START OF THE WEEKEND. CURRENTLY NOT MUCH CU SHOWING UP ON VISBIBLE SATELLITE ACROSS NW OH. THIS A GOOD SIGN FOR THOSE WANTING SOME NICE WX FOR A FEW HOURS LATE THIS AFT AND EARLY THIS EVE. WL PROB HAVE TO WAIT FOR WAVE TO GET A LITTLE CLOSER BEFORE PRECIP GETS GOING. BEST GUESS IS THAT THIS SHOULD OCCUR TOWARDS 00Z. && .LONG TERM (SAT THRU WED)... QUITE A BIT OF UNCERTAINITY THIS EXTENDED PERIOD AS LITTLE CONSENSUS AMONGST OPERATIONAL MODELS. BIGGEST QUESTIONS SAT NIGHT INTO SUN WITH BOTH 06Z AND 12Z GFS DEVELOPING LOW PRES TO N OF FORECAST AREA WITH WEAK BOUNDARY MOVING E ACROSS NRN OH/NW PA DURING DAY SUN. ECMWF AT SAME TIME HAS LOW OVER NEW ENGLAND WITH BOUNDARY OFF TO THE E. ENSEMBLE MEANS SOMEWHERE IN BETWEEN. FOR NOW WILL START TO HINT AT PRECIP SUN BY PUTTING SLGT CHC POPS INTO FCST. WITH 12Z GFS SUPPORTING 06Z RUN...WL ADD CHC WORDING TO FORECAST FOR SUN. GOOD NEWS FOR REMAINDER OF THE EXTENDED PERIOD IS THAT THERE SHOULD BE QUITE A BIT OF SUNSHINE. FOR THE TIME BEING SAT DOESN/T LOOK TOO BAD AS THERE SHOULD BE SOME RIDGING OVER REGION. MON THRU WED ALSO DON/T LOOK BAD. ENSEMBLES HINTING AT NICE WARMUP WITH TEMPS AT OR ABOVE NORMAL BY END OF PERIOD. WILL REMAIN BELOW NORMAL BOTH SAT AND SUN THO. && .AVIATION(18Z-18Z)... PLENTY OF THINGS TO CONTEMPLATE THIS AFTERNOON. WATER VAPOR IMAGE SHOWING STRONG SHORTWAVE DIVING SOUTH THROUGH WI AT THIS TIME. THIS FEATURE WILL PLAY A ROLE LATER ESP DURING SECOND HALF OF TAF PERIOD. IN SHORT TERM...CONDITIONS VARYING BETWEEN IFR IN ERI TO VFR ACROSS WESTERN SITES. TRENDS THROUGH THIS MORNING SHOWING CLDS BREAKING UP ACROSS MUCH OF AREA EXCEPT FOR FAR EASTERN SITES FROM YNG-ERI. PROBLEM IN SHORT TERM...ESP FOR WESTERN SITES THROUGH AFTERNOON WILL BE DAYTIME HEATING AND INCREASED SURFACE INSTABILITY WHICH WILL ALLOW FOR SOME SCT/D TSRA LATER AFTN/EVENING HOURS. GUIDANCE SHOWING THIS CAN STILL BE POSSIBLE ACROSS WESTERN AREAS...EASTERN SITES WILL BECOME MORE DEPENDENT ON TRENDS OVER THE NEXT FEW HOURS AS TO HOW QUICKLY SKIES CLEAR. FOR SECOND HALF OF PERIOD...AS STRONG SHORTWAVE TROUGH DIVES SOUTH AND INTENSIFIES OVER THE NEXT 12 HOURS THIS WILL POSE A PROBLEM MAINLY FROM 00Z IN THE WEST ON THROUGH THE END OF THE PERIOD THUR AFTN. KEPT THE CHANCE OF SOME -TSRA IN TEMPO GROUPS AS LOW PRESS INTENSIFIES OVER AREA...HOWEVER THE TIME OF DAY WILL HELP IN PREVENTING OR DECREASING STORMS ACROSS AREA. THE SURFACE LOW WILL THEN SWING THROUGH THE AREA THURS AM...BUT MAKE LITTLE PROGRESS AND REMAIN CENTERED NORTH OF LAKE ERIE BY THUR EVENING. THIS WILL ALLOW FOR RAIN...LOW CEILINGS AND VSBYS THROUGH END OF PERIOD. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. && SHORT TERM...KUBINA LONG TERM...KUBINA AVIATION...ABE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 511 AM EDT WED MAY 17 2006 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-180915- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE- TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING- MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE- SOUTHERN ERIE-CRAWFORD PA- 511 AM EDT WED MAY 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT MOVING ACROSS THE AREA TONIGHT WILL CAUSE THUNDERSTORMS TO DEVELOP LATER TODAY AND LAST INTO TONIGHT. SOME OF THE STORMS LATE TODAY AND TONIGHT MAY BE STRONG WITH GUSTY WINDS...FREQUENT LIGHTNING AND SMALL HAIL. THERE IS EVEN AN OUTSIDE CHANCE THAT A STORM OR TWO IN THE WESTERN COUNTIES COULD EVEN BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BUT GENERAL SEVERE WEATHER IS NOT EXPECTED. LOCALLY HEAVY RAIN FROM SOME OF THE STORMS COULD ALSO CAUSE SOME MINOR PROBLEMS FROM PONDING OF WATER IN LOW-LYING AREAS AND FROM RISES IN SMALL STREAMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LEZ142>149-162>169-180915- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH- GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE- RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE- THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE- VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE- AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE- WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON- THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE- CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE- 511 AM EDT WED MAY 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE. .DAY ONE...TODAY AND TONIGHT A COLD FRONT MOVING ACROSS THE AREA TONIGHT WILL CAUSE THUNDERSTORMS TO DEVELOP LATER TODAY AND LAST INTO TONIGHT. SOME OF THE STORMS LATE TODAY AND TONIGHT MAY BE STRONG WITH GUSTY WINDS...FREQUENT LIGHTNING AND SMALL HAIL. THERE IS EVEN AN OUTSIDE CHANCE THAT A STORM OR TWO IN THE WESTERN BASIN OF LAKE ERIE COULD EVEN BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BUT GENERAL SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED.
The Cleveland radar (KCLE), 37 km away, was scanning. The volume nearest the first event began at 19:52 UTC.
7 hail. Local standard time, as filed.
Penny size hail was observed.
Penny size hail was observed.
Penny size hail was observed.
Penny size hail was observed.
Penny size hail was observed.
Penny size hail was observed.
Penny size hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512786, 5512787, 5512788, 5512789, 5512790, 5512791, 5512792.